Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 151, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 13, 2001, 1:15 PM CDT for Warren County, Iowa. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 13, 2001, 1:15 PM CDT (18:15 UTC)
- Expired
- May 13, 2001, 1:55 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Warren County, IA
The radar
The Des Moines radar (KDMX), 44 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 1:20 PM CDT | Hail 1.5 | Norwalk, IA | |
| May 13, 1:24 PM CDT | Hail 0.88 | Indianola, IA | |
| May 13, 1:30 PM CDT | Hail 1 | Indianola, IA | |
| May 13, 2:01 PM CDT | Hail 0.88 | Hartford, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 478 m²/s²
- 0-3 km storm-relative helicity
- 531 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 131816 SVRDSM IAC181-131855- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 115 PM CDT SUN MAY 13 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WARREN COUNTY IN SOUTH CENTRAL IOWA * UNTIL 155 PM CDT * AT 111 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORWALK...OR ABOUT 8 MILES SOUTHWEST OF DES MOINES...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR INDIANOLA AROUND 130 PM DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA...AS WELL AS INTENSE RAINFALL. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4150 9334 4150 9379 4116 9377 4117 9333 MYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:07 AM CDT, 10 hours 8 minutes earlier.
Area forecast discussion, May 13, 3:07 AM CDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 307 AM CDT SUN MAY 13 2001 MAIN FCST PROBLEM WL AGN BE CONVECTIVE TRENDS FOR NEXT SVRL DAYS. MDLS IN DECENT AGREEMENT BUT DO DVRG SOMEWHAT BY MON NGT...SPCLLY WITH LOW LVL FEATURES. CURRENT ZNS SEEM TO HAVE GOOD HANDLE ON THESE TRENDS AND ONLY MINOR CHGS XPCD. STLT AND RADAR DATA INDC TWO DISTINCT PCPN AREAS ATTM. ONE ALG AND E OF KAXA-KDSM-KCNC LN...AND ANOTHER INVOF MO RVR. ETA 305K ISENT SFC SHOWS THIS WELL. TRAJECTORIES FM ERN PCPN ARE MORE ELEVATED AND ORIGINATE FM DAKOTAS AND MINNESOTA...SO PCPN WILL LIKELY RMN WEAK. WRN BAND MORE DIURNALLY DRIVEN FM LOW LVL JET ENHANCEMENT AND MAY BE MORE SGFNT. THESE TRAJECTORIES TRACK FM DEEPER MSTR 00Z UPR AIR ANLYS INDCS OVR HIGH PLAINS AOB H85 FM KLBF-KDDC-KAMA. MSTR CNVG AND ADVCTN MAXES ALG 305K SFC STAY IN THIS LOCATION THRU 12Z SO WL HAVE TO BE WATCHED. KOMA LAPS SOUNDING INDCS PLENTY OF POSITIVE AREA ABV 750MB IF MSTR INCRS ADEQUATELY TO DMSH CIN. NET ISENT OMEGA DMSHS TWRD 18Z SO XPC THIS WDLY SCT CONVECTION TO LINGER INTO THE MRNG AND END DRNG AFTN. BY TNGT FOCUS TURNS TO THE N. RIGHT ENTRANCE RGN OF UPR LVL JET SHIFTS INTO GTLKS BY 12Z MON AND SHOULD AID UVM THRU UPR MS VLY. H85/H7 QG FORCING WEAKENS AND LINGERS OVR IA TDA THEN INTENSIFIES LATE TNGT ALG MS RVR INVOF KLSE...MAINLY DUE TO QG FRONTOGENESIS AND QN RESPONSE. XPC MCS TO DVLP OVR MN TNGT AND THEN GRDLLY BUILD SWD DROPPING INTO NERN IA AFT 06Z PER H85 THETA-E ADVCTN. SHOWALTER INDICES DMSH OVNGT SO TNGTS CONVECTION SHOULD BE MORE SGFNT...BUT MAINLY N OF FA. WRMR TEMPS WL BE MAIN WX FEATURE MON. AVN MOS MORE AGRESSIVE WITH WRM UP AND MAY BE TOO HIGH LOOKING AT MDL TEMPS EVEN WITH DECENT MIXING. WL TAKE THE MIDDLE ROAD AND PLAY COMPROMISE BTWN NGM AND AVN MOS FOR NOW. PCPN WISE...BACLIN ZN SHOULD PUSH E WITH LTL LOW LVL CNVGNC. AMS APPRS CAPPED PER CAPE/CIN FIELDS. BNDRY DOES SLIDE INTO NRN PTNS MON NGT BUT CAP STILL LOOKS TO BE IN PLACE. STILL WORTH LOW POPS NRN SXNS WHICH IS ALREADY INCLUDED IN ZNS. BY 12Z TUE...ETA PUSHES LOW AND ASSOCD FNT FARTHER S THAN AVN RESULTING IN COOLER TEMPS AND DMSHD CONFIDENCE. CERTAINLY SVRL CHCS FOR MORE SFC BASED DVLPMT WITH BNDRYS DANCING BACK AND FORTH ACRS FA AND AMS UNSTABLE. HWVR CAP WL STILL BE PLAYING A ROLE WITH NERN SXNS MORE LIKELY LOCATIONS FOR PCPN. CURRENT FCST HAS TUE DRY BUT FEEL CHCS GOOD ENOUGH TO MENTION IN N AND ERN ZNS MUCH LIKE IS GOING FOR WED. NO CHGS TO EXTEND BY TUE. WL SHADE BACK AVN MOS TEMPS FOR TUE AS WELL. .DSM...NONE SMALL
In the hours before
Local storm report, May 13, 10:24 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1024 AM CDT SUN MAY 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 AM FONDA IA .88 INCH HAIL
05/13/01 POCAHONTAS REPORTED BY STORM
SPOTTER.
0635 AM JOLLEY IA .75 INCH HAIL
05/13/01 CALHOUN REPORTED BY STORM
SPOTTER.
0658 AM ROCKWELL CITY IA .88 INCH HAIL
05/13/01 CALHOUN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0710 AM 5 N ROCKWELL CITY IA .88 INCH HAIL
05/13/01 CALHOUN REPORTED BY STORM
SPOTTER. NEAR TWIN
LAKES.
0715 AM ORIENT IA .88 INCH HAIL
05/13/01 ADAIR REPORTED BY EMERGENCY
MANAGEMENT.
0715 AM GOWRIE IA 1 INCH HAIL
05/13/01 WEBSTER REPORTED BY MEDIA.
KCCI-TV.
0720 AM GRISWOLD IA 1.75 INCH HAIL
05/13/01 CASS REPORTED BY STORM
SPOTTER.
0720 AM 2 E ROCKWELL CITY IA .88 INCH HAIL
05/13/01 CALHOUN REPORTED BY STORM
SPOTTER.
0720 AM 2 SW LEWIS IA .88 INCH HAIL
05/13/01 CASS REPORTED BY STORM
SPOTTER.
0732 AM 2 E GRISWOLD IA .75 INCH HAIL
05/13/01 CASS REPORTED BY STORM
SPOTTER.
0735 AM 2 SE ROCKWELL CITY IA .75 INCH HAIL
05/13/01 CALHOUN REPORTED BY STORM
SPOTTER.
0745 AM GRISWOLD IA 1 INCH HAIL
05/13/01 CASS REPORTED BY EMERGENCY
MANAGEMENT.
0812 AM PATON IA .75 INCH HAIL
05/13/01 GREENE REPORTED BY STORM
SPOTTER.
0813 AM WILLIAMSON IA .88 INCH HAIL
05/13/01 ADAMS REPORTED BY EMERGENCY
MANAGEMENT.
0815 AM GOWRIE IA 1 INCH HAIL
05/13/01 WEBSTER REPORTED BY STORM
SPOTTER.
0815 AM GOWRIE IA 1.75 INCH HAIL
05/13/01 WEBSTER REPORTED BY STORM
SPOTTER.
0815 AM GOWRIE IA 1.25 INCH HAIL
05/13/01 WEBSTER REPORTED BY STORM
SPOTTER.
0820 AM 9 NE CORNING IA 1 INCH HAIL
05/13/01 ADAMS REPORTED BY STORM
SPOTTER.
0831 AM MARNE IA 2 INCH HAIL
05/13/01 CASS REPORTED BY EMERGENCY
MANAGEMENT.
0835 AM PATON IA .88 INCH HAIL
05/13/01 GREENE REPORTED BY STORM
SPOTTER.
0850 AM 3 N ATLANTIC IA .88 INCH HAIL
05/13/01 CASS REPORTED BY HAM RADIO
OPERATOR.
0852 AM ATLANTIC IA 1.75 INCH HAIL
05/13/01 CASS REPORTED BY EMERGENCY
MANAGEMENT.
0901 AM 2 E ATLANTIC IA 1.75 INCH HAIL
05/13/01 CASS HIGHWAYS 6 AND 71.
REPORTED BY MEDIA.
KCCI-TV.
0902 AM ATLANTIC IA 1.75 INCH HAIL
05/13/01 CASS REPORTED BY MEDIA.
KCCI-TV
0902 AM ATLANTIC IA 3 INCH HAIL
05/13/01 CASS REPORTED BY EMERGENCY
MANAGEMENT.
0920 AM NORWAY CENTER IA 1.75 INCH HAIL
05/13/01 CASS REPORTED BY EMERGENCY
MANAGEMENT.
0927 AM 4 SE NEW MARKET IA 1.75 INCH HAIL
05/13/01 TAYLOR REPORTED BY STORM
SPOTTER.
0930 AM 1 S GRAVITY IA .75 INCH HAIL
05/13/01 TAYLOR REPORTED BY STORM
SPOTTER.
0950 AM 6 N BRIDGEWATER IA 1 INCH HAIL
05/13/01 ADAIR REPORTED BY EMERGENCY
MANAGEMDENT.
0950 AM FONTANELLE IA .88 INCH HAIL
05/13/01 ADAIR REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 13, 10:55 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1055 AM CDT SUN MAY 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 AM 2 S FONTANELLE IA 1.75 INCH HAIL
05/13/01 ADAIR REPORTED BY EMERGENCY
MANAGEMENT.
1003 AM GREENFIELD IA 1.75 INCH HAIL
05/13/01 ADAIR REPORTED BY HAM RADIO
OPERATOR.
1005 AM 2 W GREENFIELD IA 1.75 INCH HAIL
05/13/01 ADAIR REPORTED BY EMERGENCY
MANAGEMENT.
1008 AM ORIENT IA 1.75 INCH HAIL
05/13/01 ADAIR REPORTED BY HAM RADIO
OPERATOR.
1011 AM 4 NW ORIENT IA 1 INCH HAIL
05/13/01 ADAIR REPORTED BY HAM RADIO
OPERATOR.
1019 AM ORIENT IA 1.75 INCH HAIL
05/13/01 ADAIR REPORTED BY HAM RADIO
OPERATOR.
1020 AM 1 W ORIENT IA 1.75 INCH HAIL
05/13/01 ADAIR REPORTED BY HAM RADIO
OPERATOR.
1020 AM ORIENT IA 1 INCH HAIL
05/13/01 ADAIR REPORTED BY EMERGENCY
MANAGEMENT.
1027 AM 6 N CRESTON IA 1 INCH HAIL
05/13/01 UNION REPORTED BY LAW
ENFORCEMENT OFFICIAL.
KULAThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 6:28 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 52 min |
| May 13, 6:35 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 30 min |
| May 13, 7:10 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 40 min |
| May 13, 7:17 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Union | 28 min |
| May 13, 7:19 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 61 min |
| May 13, 7:48 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 42 min |
| May 13, 8:12 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Union | 43 min |
| May 13, 8:20 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 45 min |
| May 13, 8:42 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 28 min |
| May 13, 8:51 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 49 min |
| May 13, 9:05 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 40 min |
| May 13, 9:12 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 38 min |
| May 13, 9:24 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 31 min |
| May 13, 9:55 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 30 min |
| May 13, 10:13 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Union | 42 min |
| May 13, 11:48 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 42 min |
| May 13, 12:00 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 50 min |
| May 13, 12:51 PM CDT | Flash Flood Warning | DMX | Warren | 3 hr |
| May 13, 12:53 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 42 min |
| May 13, 1:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 31 min |
| May 13, 2:08 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 32 min |
| May 13, 3:21 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 44 min |
| May 13, 6:52 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.